Glaucoma and cataract risk not increased by topical corticosteroids
MedWire News: Patients taking topical corticosteroids for atopic dermatitis are not at increased risk for glaucoma or cataracts even with long-term use and frequent application directly to the eyelids, research findings show.
Concerns over the effects of topical corticosteroids on the eyes have led to undertreatment of atopic dermatitis, particularly if it involves the need for direct application to the eye area.
This undertreatment also carries risk due to chronic rubbing of the eyes causing abrasion of the cornea.
Professor Inge Haeck, from University Medical Centre Utrecht in The Netherlands, and colleagues therefore investigated whether concerns regarding glaucoma and cataracts are valid.
They assessed corticosteroid use in 88 patients with atopic dermatitis. Of these, 58 had eczema on the eyelids and the area surrounding the eyes and 37 were regularly applying topical corticosteroids to the eyelids and surrounding area.
As reported in the Journal of the American Academy of Dermatology, none of the patients had glaucoma, despite a number of patients using topical corticosteroids daily, 12 months a year for a large number of years.
Seven patients were diagnosed with cataracts, but four of these patients had cataracts due to old age. The remaining two patients were likely to have cataracts as a result of corticosteroid use. Both of these patients had a history of long-term systemic corticosteroid use, and one used topical corticosteroids on their eyelids and area around the eyes, but also had additional risk factors for cataracts, including smoking and drinking alcohol.
The researchers note that neither frequent application of corticosteroids nor high doses of topical corticosteroids were associated with the risk for glaucoma or cataracts.
They say that "the use of topical corticosteroids on the eyelids and [surrounding area] is safe with respect to the induction of cataracts."
Nevertheless, the team recommends "regular screening for glaucoma and cataracts in patients with atopic dermatitis using high cumulative amounts of potent topical corticosteroids... especially if additional risk factors are present."
MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010
By Lucy Piper